Alert archive / Kansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 313, NWS Dodge City, KS

September 20, 20245 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 20, 2024, 4:15 PM CDT for 5 counties in Kansas. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 20, 2024, 4:15 PM CDT (21:15 UTC)
Expired
Sep 20, 2024, 5:00 PM CDT
In force
45 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clark County, KS, Comanche County, KS, Edwards County, KS, Ford County, KS, Kiowa County, KS

The radar

The Dodge City radar (KDDC), 50 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 20, 4:26 PM CDTTSTM WND GST 572 Wsw Mullinville, KS
Sep 20, 4:49 PM CDTTSTM WND GST 611 S Kinsley, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.3 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2024-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2024-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2395 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

845 
WUUS53 KDDC 202115
SVRDDC
KSC025-033-047-057-097-202200-
/O.NEW.KDDC.SV.W.0313.240920T2115Z-240920T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
415 PM CDT Fri Sep 20 2024

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Ford County in southwestern Kansas...
  Kiowa County in south central Kansas...
  Northern Comanche County in south central Kansas...
  Southwestern Edwards County in south central Kansas...
  Northeastern Clark County in southwestern Kansas...

* Until 500 PM CDT.

* At 414 PM CDT, a severe thunderstorm was located 9 miles southeast
  of Bucklin, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Greensburg around 430 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3721 9978 3748 9992 3793 9940 3734 9900
TIME...MOT...LOC 2114Z 241DEG 49KT 3743 9956 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KBJ
1 follow-up statement
933 
WWUS53 KDDC 202157 RRA
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
457 PM CDT Fri Sep 20 2024

KSC025-033-047-057-097-202207-
/O.EXP.KDDC.SV.W.0313.000000T0000Z-240920T2200Z/
Ford KS-Kiowa KS-Comanche KS-Edwards KS-Clark KS-
457 PM CDT Fri Sep 20 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FORD...KIOWA...
NORTHERN COMANCHE...SOUTHWESTERN EDWARDS AND NORTHEASTERN CLARK
COUNTIES WILL EXPIRE AT 500 PM CDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However, gusty
winds are still possible with this thunderstorm.

&&

LAT...LON 3721 9978 3748 9992 3793 9940 3734 9900
TIME...MOT...LOC 2157Z 241DEG 49KT 3770 9895 

$$

KBJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 2:40 PM CDT, 1 hour 35 minutes earlier. Its key messages:

  • 20-40% chance for thunderstorms late today and evening. Main hazard from a few of these storms will be wind gusts of 50 to 60 mph and hail.
  • Rain, heavy at time likely (>70%) across southwest Kansas this weekend. There is a 50 to 70% chance of 24 hour rainfall totals exceeding 2 inches from 1 pm Saturday to 1 pm Sunday north of Dodge City, especially near the I-70 corridor.
  • Unseasonably cool air returning over the weekend period. There is a 40 to 80% chance for highs climbing only in the 50s on Sunday, with the highest confidence (60-80%) west and north of Dodge City.
Area forecast discussion, Sep 20, 2:40 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
240 PM CDT Fri Sep 20 2024

.KEY MESSAGES...

- 20-40% chance for thunderstorms late today and evening. Main
  hazard from a few of these storms will be wind gusts of 50 to
  60 mph and hail.

- Rain, heavy at time likely (>70%) across southwest Kansas this
  weekend. There is a 50 to 70% chance of 24 hour rainfall
  totals exceeding 2 inches from 1 pm Saturday to 1 pm Sunday
  north of Dodge City, especially near the I-70 corridor.

- Unseasonably cool air returning over the weekend period. There
  is a 40 to 80% chance for highs climbing only in the 50s on
  Sunday, with the highest confidence (60-80%) west and north
  of Dodge City.

&&

.DISCUSSION...
Issued at 223 PM CDT Fri Sep 20 2024

There is a 20-40% chance of thunderstorms this afternoon and
early this evening as a -8C 500mb trough lifts northeast from
New Mexico into southwest Kansas, and a surface warm front moves
northward across the region toward Nebraska. The current severe
weather potential appears low, given that the short term
ensemble shows less than a 30% chance for MUCAPE >500 and 0-6 km
shear >30 knots through 03Z Saturday. However, based on steep
low level lapse rates and downdraft CAPE after 21z today, a few
storms may still be capable of producing wind gusts of 50-60
mph and isolated hail. Mean precipitable water values from this
mornings ensembles range from 1 to 1.25 inches, placing them
between the 75th and 90th percentile for this time of year in
the Dodge City area. As a result along with gusty winds and
hail...isolated heavy rainfall is also possible.

While widespread heavy rainfall is not expected tonight,
conditions will change as we head into the weekend.

Over the weekend widespread rainfall will be likely (+80%),
mainly from late Saturday through early Sunday. This is due
improving large synoptic lift (isentropic lift and 850mb warm
air advection north of a cold front situated across northwest
Oklahoma and the Texas Panhandle) ahead of an upper low as it
moves into the Central Rockies and starts to encounter this
abundant moisture over southwest Kansas. From this widespread
rain...a large area of southwest Kansas could see rainfall
totals in excess of 1 inch this weekend given the abundant
moisture that will be present across southwest Kansas. At 00Z
Sunday the mean precipitable water values from the short term
ensembles east of Highway 83 are forecasted to exceed 1.5",
which is above the 90th percentile according to Dodge City
sounding climatology for this time of year. The latest NBM
chance for rainfall exceeding 1 inch in a 24hour period have
been rising over the past several days, with current chances
ranging from 60 to 90%, the highest being north of Dodge City.
Near the I-70 corridor, there is a 50 to 70% chance of 24-hour
rainfall totals exceeding 2 inches by 1 pm Sunday.

Areas north and northwest of Dodge City should closely monitor
this developing rainfall event, as watches or warnings may be
issued for Saturday night into early Sunday.

Along with the widespread rainfall expected this weekend, a
strong cold front will cross southwest Kansas during the day on
Saturday. As the front passes, 850mb temperatures, currently
near 24C at 12Z Saturday, are forecast to drop to around 20C by
00Z Sunday, accompanied by gusty north winds. These 850mb
temperatures will continue to fall, reaching the single digits
by 18Z Sunday. The short term ensemble spread of 850mb
temperatures is small, averaging 5C or less, giving high
confidence (50-70%) that an unseasonably cold air mass will
settle over western Kansas as early as Sunday morning.

Current NBM guidance suggests cool, fall-like highs in the 60s.
However, there's a strong indication that temperatures may be
even cooler, with highs only in the 50s possible based on
expected cloud cover and ongoing precipitation. Confidence in
highs only reaching the 50s ranges from 40 to 80%, with the
highest confidence (60-80%) west and north of Dodge City. For
areas north and west of Garden City, there's a 30-50% chance
that highs may not rise much above 50°F. Given these cooler
temperatures and a gusty north wind exceeding 40 mph at times,
wind chills may drop to 40-45F at times during the day Sunday.

Skies will clear Sunday night as the upper level low weakens
and moves east across the Central Plains. A cool dome of high
pressure will cross western Kansas, leading to light winds early
Monday morning. Clear skies and light winds will create
favorable conditions for cooler than expected/forecast
temperatures. There is a 30-40% chance that lows will fall to
35-40F west of Highway 83, with lows of 40-45F possible (40-70%)
as far east as Hays, Greensburg, and Ashland.

These cool temperatures will linger through the first half of
next week as another upper level trough crosses the Central
Plains. Although moisture will be limited, any precipitation
early next week will likely be confined to far southwest Kansas.
By late week, a gradual warming trend will bring temperatures
back to more seasonal levels.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1219 PM CDT Fri Sep 20 2024

At 17Z this Friday afternoon an area of weakening thunderstorms
were accompanying an upper level trough as it moves northeast
toward extreme southwest Kansas. These showers/thunderstorms
will spread across southwest Kansas between 20z today and 01z
Saturday with only a 20% chance or less for any of these
thunderstorms to impact the Dodge City and Liberal areas. Will
therefore include a period of VCTS in these tafs late today to
account for this. The next better chance for precipitation will
be after 15z Saturday as a stronger upper low/trough approaches
from the west. Ceilings this afternoon will be at or above
8000ft AGL. Winds outside these thunderstorms will be primarily
south southeast at 10 to 15 knots today.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Burgert
AVIATION...Burgert
Hazardous weather outlook, Sep 20, 2:57 AM CDT, 13 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
257 AM CDT Fri Sep 20 2024

KSZ030-031-043>046-061>066-074>081-084>090-210800-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
257 AM CDT Fri Sep 20 2024 /157 AM MDT Fri Sep 20 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

A few thunderstorms will be possible late this afternoon into this
evening. The strongest storms will be capable of producing small
hail and winds up to 60 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered thunderstorms and rain showers are expected Saturday
through Sunday morning. These storms are not expected to be
severe.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Sep 20, 3:01 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Dodge City KS
301 PM CDT Fri Sep 20 2024

KSZ086-087-202015-
Seward KS-Meade KS-
301 PM CDT Fri Sep 20 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN SEWARD AND
NORTHWESTERN MEADE COUNTIES THROUGH 315 PM CDT...

At 300 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Kismet, moving northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northeastern Seward
and northwestern Meade Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3716 10084 3730 10089 3747 10041 3724 10034
TIME...MOT...LOC 2000Z 241DEG 37KT 3730 10080

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

KBJ
Special weather statement, Sep 20, 3:12 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Dodge City KS
312 PM CDT Fri Sep 20 2024

KSZ076-077-086-087-202045-
Gray KS-Seward KS-Meade KS-Haskell KS-
312 PM CDT Fri Sep 20 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN SEWARD...NORTHERN
MEADE...SOUTHWESTERN GRAY AND SOUTHEASTERN HASKELL COUNTIES THROUGH
345 PM CDT...

At 311 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tice, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northeastern
Seward, northern Meade, southwestern Gray and southeastern Haskell
Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3720 10067 3749 10087 3775 10045 3733 10018
TIME...MOT...LOC 2011Z 241DEG 37KT 3742 10068

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

KBJ
Special weather statement, Sep 20, 3:30 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Dodge City KS
330 PM CDT Fri Sep 20 2024

KSZ078-080-087-088-202100-
Meade KS-Clark KS-Kiowa KS-Ford KS-
330 PM CDT Fri Sep 20 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN FORD...SOUTHWESTERN
KIOWA...NORTHEASTERN MEADE AND NORTHERN CLARK COUNTIES THROUGH 400 PM
CDT...

At 330 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bloom, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Bloom around 335 PM CDT.
  Ford and Kingsdown around 340 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3731 10004 3755 10021 3782 9967 3747 9940
TIME...MOT...LOC 2030Z 241DEG 49KT 3750 9994

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

KBJ
Special weather statement, Sep 20, 3:31 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Dodge City KS
331 PM CDT Fri Sep 20 2024

KSZ080-087>089-202100-
Meade KS-Clark KS-Kiowa KS-Comanche KS-
331 PM CDT Fri Sep 20 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN KIOWA...
SOUTHEASTERN MEADE...WESTERN COMANCHE AND CLARK COUNTIES THROUGH 400
PM CDT...

At 331 PM CDT, Doppler radar was tracking a strong thunderstorm near
Acres, moving northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Acres around 335 PM CDT.
  Ashland around 340 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 10016 3716 10015 3746 9955 3722 9926
      3700 9926
TIME...MOT...LOC 2031Z 241DEG 49KT 3712 9997

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

KBJ
Local storm report, Sep 20, 3:36 PM CDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
336 PM CDT Fri Sep 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     Tstm Wnd Gst     4 NE Hayne              37.15N 100.75W
09/20/2024  M52 MPH          Seward             KS   Mesonet

            Mesonet station UR350 Kismws.

&&

RCB
Special weather statement, Sep 20, 3:58 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Dodge City KS
358 PM CDT Fri Sep 20 2024

KSZ078>080-088-089-202130-
Clark KS-Kiowa KS-Edwards KS-Comanche KS-Ford KS-
358 PM CDT Fri Sep 20 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN FORD...WESTERN
KIOWA...NORTHWESTERN COMANCHE...SOUTHWESTERN EDWARDS AND CLARK
COUNTIES THROUGH 430 PM CDT...

At 356 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ashland, moving northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of southeastern Ford,
western Kiowa, northwestern Comanche, southwestern Edwards and Clark
Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3705 10000 3751 10006 3786 9951 3726 9916
TIME...MOT...LOC 2056Z 241DEG 49KT 3726 9977

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

KBJ

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 2:07 PM CDTSpecial Weather StatementDDCMorton, Stevens38 min
Sep 20, 2:35 PM CDTSpecial Weather StatementDDCSeward, Stevens25 min
Sep 20, 2:37 PM CDTSpecial Weather StatementDDCStanton23 min
Sep 20, 2:51 PM CDTSpecial Weather StatementDDCHaskell24 min
Sep 20, 2:56 PM CDTSpecial Weather StatementDDCGrant, Stanton34 min
Sep 20, 3:01 PM CDTSpecial Weather StatementDDCMeade14 min
Sep 20, 3:12 PM CDTSpecial Weather StatementDDCGray33 min
Sep 20, 3:30 PM CDTSpecial Weather StatementDDCFord30 min
Sep 20, 3:31 PM CDTSpecial Weather StatementDDCClark29 min
Sep 20, 3:58 PM CDTSpecial Weather StatementDDCClark32 min
Sep 20, 4:17 PM CDTSpecial Weather StatementDDCEdwards28 min
Sep 20, 4:21 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman, Pawnee39 min
Sep 20, 4:54 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa, Pawnee, Pratt, Stafford51 min
Sep 20, 5:07 PM CDTSpecial Weather StatementDDCKiowa23 min
Sep 20, 5:32 PM CDTSpecial Weather StatementDDCPratt28 min
Sep 20, 5:33 PM CDTSpecial Weather StatementDDCRush27 min
Sep 20, 5:45 PM CDTSpecial Weather StatementDDCStafford30 min
Sep 20, 5:56 PM CDTSpecial Weather StatementDDCBarber, Pratt34 min
Sep 20, 5:58 PM CDTSpecial Weather StatementDDCRush17 min
Sep 20, 6:14 PM CDTSpecial Weather StatementDDCEllis16 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.